Connecticut, 2013

Flash Flood and Hail in Connecticut, June 18, 2013

June 18, 2013 · NWS BOX · 2 events in 2 counties and zones

A cold front moved across southern New England, igniting showers and thunderstorms in the warm, unstable airmass ahead of the front. With plenty of instability and steep mid level lapse rates, some of these storms became severe, producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved across southern New England, igniting showers and thunderstorms in the warm, unstable airmass ahead of the front. With plenty of instability and steep mid level lapse rates, some of these storms became severe, producing large hail and damaging winds. Anomalous precipitable water values allowed for heavy rain with these storms, which resulted in flash flooding across parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 18, 1:18 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 18, 1:18 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
218 PM EDT TUE JUN 18 2013

.SYNOPSIS...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS ANTICIPATED TODAY
INTO TONIGHT AHEAD OF A REINFORCING COLD FRONT PUSHING SOUTH
ACROSS NEW ENGLAND. HIGH PRESSURE WILL FOLLOW THEREAFTER BRINGING
MAINLY DRY AND SEASONABLE CONDITIONS WEDNESDAY THROUGH SATURDAY.
THE HIGH WILL THEN ANCHOR ITSELF SOUTH OF NEW ENGLAND THIS
WEEKEND...YIELDING A TREND TOWARD WARMER AND MORE HUMID WEATHER.
AN APPROACHING WARM FRONT MAY BRING WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM UPDATE...
LINE OF SHOWERS AND SCT THUNDERSTORMS WILL MOVE OUT OF NORTHERN
AND WESTERN MASSACHUSETTS DURING THE AFTERNOON. HAVE RECEIVED A
REPORT OF 1.37 INCHES OF RAIN IN 30 MINUTES IN WESTMINSTER MA
/NORTHERN WORCESTER CTY/ FROM EMERGENCY MANAGEMENT.

AS THESE SHOWERS/TSTMS SHIFT S DURING THE AFTERNOON AND EVENING...
WITH DEWPTS IN THE LOWER-MID 60S AND HIGHER PWAT/S /ON ORDER OF
1.5 INCHES/...HAVE DECIDED TO ISSUE A FLASH FLOOD WATCH FROM NEAR
AND SOUTH OF THE MASS PIKE INTO THIS EVENING. CONDITIONS ARE RIPE
FOR FLASH FLOODING AS THE GROUND IS STILL RATHER SATURATED FROM
PREVIOUS HEAVY RAINFALL OVER THE LAST WEEK OR SO. COULD SEE
LOCALIZED RAIN AMOUNTS UP TO 2 INCHES IN AN HOUR OR LESS. BIG
CONCERN WITH IN THE URBAN CENTERS AND NORMALLY SUSCEPTIBLE FLOOD
PRONE AREAS.

HAVE UPDATED GRIDS TO BRING CONDITIONS CURRENT.

PREVIOUS DISCUSSION...

***ANOTHER ROUND OF SHOWERS/THUNDERSTORMS ANTICIPATED FOR THIS
  AFTERNOON AND EVENING WITH MAIN CONCERN HEAVY RAIN/LOCALIZED
  FLOODING***

THE MODELS ARE IN GOOD AGREEMENT THAT THE NEXT SHORTWAVE WILL
GENERATE A COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS THIS
AFTERNOON AND EVENING.  ENOUGH FORCING AND MOISTURE ARE PRESENT FOR
THE ACTIVITY TO BE FAIRLY WIDESPREAD...SO LIKELY TO CATEGORICAL POPS
ARE IN THE FORECAST.

PWAT VALUES ARE AROUND 1.5 INCHES SOUTH OF THE MA TURNPIKE...WHICH
IS HIGHER THAN YESTERDAY.  ALSO...VERY SLOW MOVING BOUNDARY WILL
LIKELY PROVIDE A FOCUS FOR NUMEROUS SHOWERS AND EMBEDDED
THUNDERSTORMS.  THE BIG CONCERN WILL BE FOR HEAVY RAIN AND LOCALIZED
FLOODING...PARTICULARLY TO THE SOUTH OF THE MA TURNPIKE WHERE THERE
IS BETTER MOISTURE/INSTABILITY. THIS WILL LIKELY IMPACT THE
EVENING RUSH HOUR.

AS FOR SEVERE WEATHER POTENTIAL...IT LOOKS LESS THAN YESTERDAY BUT A
FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS CAN/T BE RULED OUT
ACROSS RHODE NORTHERN CT/RHODE ISLAND AND SOUTHEAST MA.  MID LEVEL
LAPSE RATES ARE RATHER POOR AND INSTABILITY WILL BE LIMITED.
HOWEVER...WE STILL HAVE 40 TO 50 KNOTS OF 0 TO 6 KM SHEAR AND
DEWPOINTS WILL BE A BIT HIGHER THAN YESTERDAY SOUTH OF THE MA
TURNPIKE.  MLCAPE VALUES OF 500 TO 1000 J/KG MAY DEVELOP IN THIS
REGION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...

THE COLD FRONT WILL SLOW AS IT PUSHES OFFSHORE AS A WEAK WAVE LIFTS
ALONG THE FRONT FROM THE MID-ATLANTIC. EXPECTING WIDESPREAD RAIN
WITH EMBEDDED HEAVIER SHOWERS AND THUNDERSTORMS TO LINGER OVER THE
SOUTH COAST AND ADJACENT WATERS. CONCERNS WILL STILL BE PRESENT FOR
LOCALIZED URBAN FLOODING AND PONDING OF WATER ALONG ROADWAYS...BUT
LOW CONFIDENCE ON SEVERE WEATHER THREATS AS INSTABILITY IS EXPECTED
TO BE MINIMAL. LOWS DOWN TO AROUND LOW 50S.

WEDNESDAY...

COOLER AIRMASS BUILDING SOUTH SHOULD ALLOW SIGNIFICANT BOUNDARY
LAYER MIXING OF AROUND 4-6 KFT. SUBSEQUENTLY...ANTICIPATING THE MIX-
DOWN OF FASTER MOMENTUM AND DRIER AIR. NOT LOOKING AT ANY FIRE
WEATHER HEADLINES WITH RECENT RAINS. DEWPOINTS DOWN TO AROUND 50
DEGREES...SOME GUSTY NORTHERLY WINDS MAINLY ACROSS EASTERN NEW
ENGLAND. EXPECTING DIURNAL SCATTERED TO BROKEN FAIR-WEATHER CUMULUS
ACROSS INTERIOR NEW ENGLAND.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* TEMPS NEAR NORMAL THU AND FRI...TRENDING WARMER/HUMID THIS WEEKEND
* MAINLY DRY WED NGT THROUGH FRI THEN CHANCE OF TSTMS SAT/SUN/MON

00Z DETERMINISTIC MODELS AND 00Z ENSEMBLES ARE IN GOOD AGREEMENT ON
THE LARGE SCALE PATTERN THIS PERIOD...WITH BROAD LOW AMPLITUDE
TROUGH OVER THE NORTHEAST STATES AND SOUTHEAST CANADA PERSISTING
MUCH OF THE REMAINDER OF THE WORK WEEK. HOWEVER WITH THE MEAN TROUGH
AXIS PUSHING OFFSHORE LATER WED...HIGH PRES AND A DRIER AIRMASS
ADVECT ACROSS THE REGION PROVIDING DRY AND SEASONABLE WEATHER FROM
LATE WED THROUGH FRI. IN FACT THU COULD BE THE PICK OF THE
WEEK...STARTING OFF WITH COOL MORNING TEMPS IN THE U40S AND L50S BUT
THEN REBOUNDING INTO THE 70S DURING THE AFTERNOON COURTESY OF
STRONG MID-LATE JUN SUNSHINE.

FRI...A VERY LOW RISK OF AN AFTN/EVENING TSTM AS A WEAK TROUGH
PASSES ACROSS THE AREA. OTHERWISE THE BULK OF WED NGT THROUGH FRI
SHOULD BE DRY.

BY THE WEEKEND ALL MODEL GUIDANCE IN GOOD AGREEMENT ON NORTHERN
BRANCH JET LIFTING NORTHWARD INTO CANADA AS SUBTROPICAL RIDGE BUILDS
FROM THE SOUTHERN PLAINS INTO THE MID ATLC REGION. THIS WILL SUPPORT
A TREND TOWARD WARMER AND MORE HUMID WEATHER FOR SOUTHERN NEW
ENGLAND. IN FACT BY SUN AND/OR MON SOME LOCATIONS ACROSS INTERIOR
SOUTHERN NEW ENGLAND MAY BE PUSHING 90 DEGS AS 00Z ECENS ADVECTS 850
TEMPS OF AROUND +16 INTO THE AREA. CAN/T RULE OUT ISOLATED OR WIDELY
SCATTERED CONVECTION AS WARM SECTOR OVERSPREADS SOUTHERN NEW
ENGLAND...ALTHOUGH NOT EXPECTING A WASHOUT WITH MANY HOURS OF DRY
WEATHER.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR TERM /THROUGH WEDNESDAY NIGHT/...

MODERATE CONFIDENCE FOR TRENDS...LOWER CONFIDENCE FOR TIMING
THROUGH TONIGHT...THEN MODERATE CONFIDENCE WED-WED NIGHT.

THROUGH 00Z...CIGS/VSBYS LOWERING TO MVFR-IFR IN SHOWERS/SCT
TSTMS ACROSS N MA/S NH AS COLD FRONT MOVES SLOWLY S. NOTING BRIEF
TORRENTIAL RAINFALL IN SOME STORMS. MAY SEE LOCAL LIFR CONDITIONS.
THIS WILL SHIFT SLOWLY S TO CENTRAL/S MA DURING THE AFTERNOON.
WILL ALSO SEE LOCAL IFR CIGS/VSBYS ALONG S COAST WITH LOW
CLOUDS/PATCHY FOG.

TONIGHT...EXPECT MAINLY VFR CONDITIONS ACROSS N MA/S NH...PATCHY
MVFR-IFR CIGS/VSBYS MAINLY IN THE VALLEYS WITH PATCHY FOG. ACROSS
CENTRAL AND SOUTHERN AREAS...MVFR-IFR CIGS/VSBYS IN LOW
CLOUDS/SHOWERS. MAY SEE SCT TSTMS THROUGH MIDNIGHT. BRIEF LIFR
CONDITIONS POSSIBLE.

WEDNESDAY...MVFR-IFR CIGS/VSBYS TO START MAINLY S OF THE MASS
PIKE...THEN IMPROVING TO VFR DURING THE MORNING. MVFR VSBYS MAY
LINGER ALONG S COAST INTO THE AFTERNOON.

WEDNESDAY NIGHT...VFR.

KBOS TERMINAL...MODERATE CONFIDENCE. RA+/TSRA POSSIBLE FROM AROUND
21Z THROUGH 02Z.

KBDL TERMINAL...MODERATE CONFIDENCE. RA+/TSRA POSSIBLE THROUGH
23Z-00Z.

OUTLOOK...THURSDAY THROUGH FRIDAY...

HIGH CONFIDENCE FOR VFR AND MAINLY DRY WEATHER.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

NEAR-TERM /THROUGH WEDNESDAY/...MODERATE CONFIDENCE.

WINDS AND SEAS HAVE DIMINISHED PROMPTING THE CANCELING OF SMALL
CRAFT ADVISORIES ON THE SOUTH-SOUTHEAST OUTER WATERS. WILL SEE A
COLD FRONT SLIDE ALONG WATERS OVERNIGHT TONIGHT ALONG WHICH
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. EXPECT THIS ACTIVITY
TO BE SOUTH OF THE WATERS INTO WEDNESDAY...BEHIND WHICH WINDS WILL
SHIFT OUT OF THE NORTH-NORTHEAST. GUSTS UP TO 25 KTS WILL BE
POSSIBLE SUBSEQUENTLY AMPLIFYING WAVE HEIGHTS OF 5 TO 6 FEET ON
THE OUTER WATERS.

OUTLOOK...WEDNESDAY NIGHT THROUGH FRIDAY...

HIGH CONFIDENCE.

DEPARTING LOW PRES WED OVER GEORGES BANK WILL RESULT IN LEFTOVER NE
SWELLS ACROSS THE OCEAN WATERS. SEAS WILL EVENTUALLY SUBSIDE BY THU
AND ESPECIALLY FRI AS HIGH PRES MOVES OVER THE WATERS. MAINLY DRY
WEATHER EXPECTED THIS PERIOD ALONG WITH GOOD VSBY.

&&

.HYDROLOGY...
RIVERS CONTINUE TO RECEDE ACROSS THE REGION...WITH MOST FALLING
BELOW FLOOD STAGE YESTERDAY AND OVERNIGHT. ONLY THE CHARLES RIVER AT
DOVER REMAINS IN MINOR FLOOD. LATEST GUIDANCE INDICATES THAT THIS
RIVER WILL ONLY SLOWLY FALL AND REMAIN IN MINOR FLOOD INTO
WEDNESDAY MORNING.

THE MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL/POOR DRAINAGE STREET
FLOODING FROM EMBEDDED HEAVY RAINS AND THUNDERSTORMS ANTICIPATED
AROUND MIDDAY TODAY INTO THIS AFTERNOON. WILL CONTINUE TO HAVE TO
KEEP AN EYE ON SOME OF THEM ESPECIALLY THE SMALLER STREAMS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR MAZ009-
     011>013-015>021.
NH...NONE.
RI...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR RIZ001>007.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/SIPPRELL
NEAR TERM...FRANK/EVT
SHORT TERM...SIPPRELL
LONG TERM...NOCERA
AVIATION...NOCERA/SIPPRELL
MARINE...NOCERA/SIPPRELL
HYDROLOGY...STAFF
Hazardous weather outlook, Jun 18, 12:55 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
155 PM EDT TUE JUN 18 2013

MAZ002>008-010-014-022>024-026-NHZ011-012-015-RIZ008-191800-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-EASTERN HAMPSHIRE MA-SOUTHEAST MIDDLESEX MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-BLOCK ISLAND RI-
155 PM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN HAZARD WILL BE HEAVY RAINFALL AND MAY RESULT IN
LOCALIZED FLOODING...IMPACTING THE LATE DAY COMMUTE. THERE IS A
LOWER RISK FOR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ009-011>013-015>021-RIZ001>007-191800-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN HAMPDEN MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-
155 PM EDT TUE JUN 18 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW STRONG TO THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. THE MAIN HAZARD WILL BE HEAVY RAINFALL AND MAY RESULT IN
LOCALIZED FLOODING...IMPACTING THE LATE DAY COMMUTE. THERE IS A
LOWER RISK FOR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-191800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
155 PM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
FREQUENT LIGHTNING...VERY HEAVY RAINFALL...STRONG WINDS AND POOR
VISIBILITY ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Jun 18, 1:27 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
227 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      WORCESTER               42.27N  71.81W
06/18/2013                   WORCESTER          MA   AMATEUR RADIO

            WASH OUT ON MAPLE AVE WITH WATER FLOWING INTO A
            BUILDING

&&

AED
Local storm report, Jun 18, 1:30 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
230 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FLASH FLOOD      LEICESTER               42.25N  71.90W
06/18/2013                   WORCESTER          MA   TRAINED SPOTTER

            GRINDSTONE RIVER OUT OF BANKS FLOWING OVER PETER SALEM
            ROAD

&&

AED
Local storm report, Jun 18, 1:34 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             SHREWSBURY              42.30N  71.72W
06/18/2013  M1.00 INCH       WORCESTER          MA   AMATEUR RADIO

0225 PM     FLASH FLOOD      WORCESTER               42.27N  71.81W
06/18/2013                   WORCESTER          MA   AMATEUR RADIO

            WASH OUT ON MAPLE AVE WITH WATER FLOWING INTO A
            BUILDING

0229 PM     FLASH FLOOD      LEICESTER               42.25N  71.90W
06/18/2013                   WORCESTER          MA   TRAINED SPOTTER

            GRINDSTONE RIVER OUT OF BANKS FLOWING OVER PETER SALEM
            ROAD

&&

AED
Local storm report, Jun 18, 1:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     FLASH FLOOD      WORCESTER               42.27N  71.81W
06/18/2013                   WORCESTER          MA   AMATEUR RADIO

            8 INCHES OF WATER IN GARAGE ON CHESTNUT AVE

&&

AED
Local storm report, Jun 18, 1:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      WORCESTER               42.27N  71.81W
06/18/2013                   WORCESTER          MA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTING SEVERAL ROADS IN
            WORCESTER CLOSED DUE TO FLOODING

&&

AED
Local storm report, Jun 18, 2:13 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
313 PM EDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FLASH FLOOD      WORCESTER               42.27N  71.81W
06/18/2013                   WORCESTER          MA   AMATEUR RADIO

            FLOODING FROM CENTRAL STREET CAUSING FLOODING IN CITY
            HALL

&&

AED

The radar

The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Hartford

When
June 18, 2:15 PM EST
Where
Hartford County, 0.86 mi NW of Newington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.690, -72.730

Flash Flood, Windham

When
June 18, 3:40 PM EST to 3:55 PM EST
Where
Windham County, 0.87 mi WSW of West Woodstock to 0.82 mi WSW of West Woodstock
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.947, -72.066

A house on Spring Hill Road has eighteen inches of water in the basement with water still rising.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2013Every state in 2013This day in weather historyWarnings in Connecticut, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460038, 460036.